The dilemma of Roacutane

I mentioned last week that I had a dermatologist appointment for my acne. To be quite honest, I wasn’t really expecting much from it, having been back and forward from these sort of appointments for about 5 years on and off. I took the bus to the hospital, and me being me, got there ridiculously early, so I was sat checked in and in the waiting room for over an hour before my actual appointment time. About ten minutes before my actual appointment time a nurse came and asked to weigh me.

Then I had my consultation. I asked about why my weight had been taken, and the dermatologist said that this was because they had to get the right dosage of Roacutane, as the mg was calculated by weight. From the beginning it seemed set that this was what treatment I was having and little alternatives were to be discussed. I hadn’t realised that the doctor who had referred me had recommended this as the next course of treatment.

Now, I know as anyone who has suffered with acne, I should have been beaming with excitement. ‘Finally the so-called ‘wonder-drug’, it’s powerful and known to be quite effective when others have failed.’ But I was hesitant. As you can probably tell, I am still hesitant.

Firstly, it’s powerful stuff, and the list of possible side effects goes on for three pages, with birth defects being the main one. For this reason, it is vital you are on two types of birth control when taking the tablet and you have to sign a paper to state that you are aware of the consequences that could happen if you were to get pregnant whilst taking this drug.

But the doctor told me not to worry too much about the side effects and asked if I was an anxious person. Well, yes I definitely am, seeing a list like that scares me. I don’t really like taking medication where I don’t need to and the side effects sounded quite wide ranging. But the biggest one that I was worried about was that it can sometimes cause negative thoughts and low mood.

She said that it can be a problem but she hadn’t known of anyone to ‘do anything silly.’ (I could feel myself getting angry inside at the horrendously poor phrasing of this sentence, anything to do with mental health or suicide is certainly not something that I would refer to as ‘silly.’ It made me question her understanding of mental health and made me even more concerned about taking this medication.)

My experience of mental health in both emetophobia and OCD/anxiety makes me incredibly nervous to take this drug. I know what it can be like to feel that low, and so I am scared that taking this drug, could bring those feelings back. (Although, I must point out, not everyone gets every symptom, and even if they do, it can be in different degrees of severity depending on the individual.)

I did discuss my concerns with her, my past mental health history, and how I am on the waiting list for CBT for emetophobia. She did really help, explaining about when these symptoms usually appear, what support was available and who to contact if at any point I was feeling worried. But she ended it with; it depends what is more important to you, your acne or phobia?

But I can’t answer that! Both are, but the struggle of emetophobia, makes it incredibly difficult to take anything that even has the rare side effect of stomach pain or vomiting. I then also get worried about swallowing tablets, as I am scared that I will choke and be sick. Again, I discussed both, and it was suggested that I could mix the capsule in with a little bit of yoghurt, yet it says specifically on the packet not to break the capsule, I think as it has something to do with the absorption.

So? Well, I need to make my decision next week, I have had my blood tests done, had my initial appointment, and the dosage has been calculated. I desperately want my skin to improve, but there is still quite a high level of unsureity about it all…

** (IMPORTANT: MAY I PLEASE POINT OUT THAT THESE ARE MY OWN VIEWS AND I AM IN NOT QUALIFIED TO GIVE OUT MEDICAL ADVICE. THERE ARE BOTH POSITIVES AND NEGATIVES OF TAKING THIS DRUG, WHICH NEED TO BE DISCUSSED WITH YOUR DOCTOR IF YOU ARE INTERESTED IN TAKING THIS MEDICATION, AND PLEASE DO NOT LET YOUR VIEWS BE ALTERED BY THIS BLOG POST. THESE ARE MY OWN VIEWS ON MY OWN, PERSONAL SITUATION AND SO WILL NOT BE RELEVANT TO YOUR OWN, INDIVIDUAL CIRCUMSTANCES. THANK YOU.) **

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s